Escitalopram oxalate, sold under the trade name Lexapro, is a prescription medication given for depression. The drug increases the supply of serotonin, a chemical in the brain, that blocks feelings of depression and anxiety. The exact nature of the interaction is not known.
Video of the Day
Lexapro is one of a group of drugs classified as selective serotonin reuptake inhibitors (SSRIs), which are prescribed for "acute and maintenance treatment of Major Depressive Disorder (MDD)," according to the manufacturer Forest Pharmaceuticals, Inc. Lexapro is approved by the Food and Drug Administration (FDA) for use not only by adults but also by teens ages 12 to 17 years.
Weight loss during the first weeks of using Lexapro is typical, says Charles Raison, a psychiatrist in the Department of Psychiatry and Behavioral Sciences at Emory University and head of the Emory Mind-Body Program, in a Psychology Today article.
Lexapro drug interactions may also lead to weight loss. Serotonin syndrome is caused when Lexapro is taken with 5-hydroxtryptamine receptor agonist medicines, also known as triptans, that are prescribed to treat migraine headaches. The negative interactions between Lexapro and triptans include vomiting and nausea, which may result in weight loss.
The FDA warns that patients should discuss possible side effects with a doctor or pharmacist before taking prescribed triptans. Weight loss caused by nausea and vomiting is only one side effect of the drug interaction.
The Mayo Clinic states that Lexapro make take up to eight weeks to become effective and that the side effects take time to improve. The clinic suggests speaking with a doctor to minimize the negative effects. Dr. Raison warns that most patients taking antidepressants regain the lost weight and continue to gain extra weight.
Lexapro should be effective after six weeks. If symptoms do not improve, the Mayo Clinic suggests taking an alternative medication. Discuss the possible alternatives with the prescribing doctor. If weight loss related to the medication does not improve, it is important not to stop taking the medication on your own. Discuss the proper way to stop the medication with your doctor because significant side effects are possible when the medication is improperly halted.